What does fact checked mean?
At Healthfully, we strive to deliver objective content that is accurate and up-to-date. Our team periodically reviews articles in order to ensure content quality. The sources cited below consist of evidence from peer-reviewed journals, prominent medical organizations, academic associations, and government data.
The information contained on this site is for informational purposes only, and should not be used as a substitute for the advice of a professional health care provider. Please check with the appropriate physician regarding health questions and concerns. Although we strive to deliver accurate and up-to-date information, no guarantee to that effect is made.
When people have red, irritated eyes, they often take over-the-counter (OTC) eye drops for instant relief. While the drops can make your eyes look and feel better, frequent use over a long period of time may aggravate the problems. Eventually, the drops' effects will wear off and cause eyes to be even redder and more irritated than before. This condition is known as rebound hyperemia, or eye rebounding.
If you are experiencing serious medical symptoms, seek emergency treatment immediately.
Many OTC eye drops contain tetrahydrozoline or naphazoline, which are vasoconstrictors that shrink the outer blood vessels in the white parts of the eye (sclera) 3. This in turn makes the eyes appear less red. Decreasing ocular blood flow prevents oxygen, nutrients, and protective defense agents from reaching appropriate structures in your eyes. When you stop using the drops, the oxygen deprived structures send a signal for more oxygen, which causes the blood vessels to become larger and redder than before.
If you suspect that you may have eye rebounding, discontinue using the OTC eye drops immediately. Recovery time may vary depending on how long you have been using the drops. The underlying reason for the redness must be identified and treated. There are many causes of a red eye. While only an optometrist or ophthalmologist can diagnose you, in many cases it may be due to Dry Eye Syndrome (DES). Depending on the severity, DES can be treated with artificial tear drops.
Eye rebounding may mask a number of eye problems in addition to DES. Some of these conditions are more serious than others. Red eyes may result from an allergic reaction, infection, sun exposure, dust, foreign bodies, trauma, tiredness or a combination of these factors. Some conditions that cause red eye such as glaucoma, require immediate medical attention.
Most of the OTC eye drops with tetrahydrozoline are decongestants 3. These eye drops are easily recognizable because they advertise instant relief for red eyes. Decongestant drops may cause dryness and irritation over time. They may cause stinging or burning of the eye, blurred vision, headaches, sweating, fast or irregular heartbeats, or nervousness. Frequent use may also lead to addiction. Your eyes may become dependent on the drops to stay white, forcing you to use them more.
If you wish to continue to use the eye drops, make sure you do not use too many drops per dose and limit use to no more than three to four days. Since the drops only treat the symptoms and not the cause of the redness, it is best to consult an optometrist or ophthalmologist to diagnose your problem. The redness may be due to something easily treatable like dry eye or something more serious conditions such as glaucoma.
When people have red, irritated eyes, they often take over-the-counter eye drops for instant relief. If you suspect that you may have eye rebounding, discontinue using the OTC eye drops immediately. There are many causes of a red eye. Eye rebounding may mask a number of eye problems in addition to DES. Some of these conditions are more serious than others. They may cause stinging or burning of the eye, blurred vision, headaches, sweating, fast or irregular heartbeats, or nervousness.
- Michał Ludwiczak/iStock/Getty Images